Sur la stabilité des couches limites de viscosité
[The stability of viscous boundary layers]
Annales de l'Institut Fourier, Volume 51 (2001) no. 1, pp. 109-130.

We consider viscous systems of conservation laws, posed on a half-space x>0. The initial-boundary value problem, with a Dirichlet boundary data, may admit steady solutions which tend to some constant as x+. Such a solution U may be viewed as the profile of a boundary layer in the viscous approximation of the underlying first order system of conservation laws. The stability of this layer is closely tied with the linear asymptotic stability of U. To study this stability, we define a kind of Evans function. This is a holomorphic function defined on z>0, which takes real values on the real axis and can be analytically extended to a neighbourhood of the origin. In some cases, we are able to compute its value for z=0, and to relate it to its signum near +. Therefore we obtain an index in /2, which equals the parity of the set of unstable eigenvalues. This allows us to built explicit examples of unstable boundary layers. This explains the smallness assumption encountered by Gisclon-Serre (1994) and Grenier-Guès (1998), when proving stability theorems.

Pour un système parabolique de lois de conservation, nous considérons le problème mixte, dans le domaine x>0. Pour une condition de Dirichlet, le système admet en général des solutions stationnaires U(x), qui tendent vers une limite en +. Ce sont les profils des couches limites, dans l’approximation du second ordre, pour le système hyperbolique du premier ordre sous-jacent. La stabilité de cette couche limite est liée à la stabilité linéaire asymptotique de U. On étudie celle-ci au moyen d’une fonction d’Evans, fonction holomorphe de z (z>0), à valeurs réelles pour z réel, qu’on peut prolonger analytiquement au voisinage de l’origine. Dans certains cas, il est possible de calculer sa valeur en z=0, de la relier à son signe près de l’infini, et d’en déduire la parité de l’ensemble des valeurs propres instables. En particulier, on construit explicitement une couche limite instable, ce qui éclaircit l’hypothèse de petitesse rencontrée dans les théorèmes de stabilité connus, dûs à Gisclon- Serre (1994) et Grenier-Guès (1998).

DOI: 10.5802/aif.1818
Classification: 35K50,  35P99,  35L65,  35L50,  35B25,  35B35
Keywords: boundary layers, Evans function
Serre, Denis 1

1 École Normale Supérieure de Lyon UMPA, 46 allée d'Italie, 69364 Lyon Cedex 07 (France)
@article{AIF_2001__51_1_109_0,
     author = {Serre, Denis},
     title = {Sur la stabilit\'e des couches limites de viscosit\'e},
     journal = {Annales de l'Institut Fourier},
     pages = {109--130},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {51},
     number = {1},
     year = {2001},
     doi = {10.5802/aif.1818},
     zbl = {0963.35009},
     mrnumber = {1821071},
     language = {fr},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.1818/}
}
TY  - JOUR
AU  - Serre, Denis
TI  - Sur la stabilité des couches limites de viscosité
JO  - Annales de l'Institut Fourier
PY  - 2001
DA  - 2001///
SP  - 109
EP  - 130
VL  - 51
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.1818/
UR  - https://zbmath.org/?q=an%3A0963.35009
UR  - https://www.ams.org/mathscinet-getitem?mr=1821071
UR  - https://doi.org/10.5802/aif.1818
DO  - 10.5802/aif.1818
LA  - fr
ID  - AIF_2001__51_1_109_0
ER  - 
%0 Journal Article
%A Serre, Denis
%T Sur la stabilité des couches limites de viscosité
%J Annales de l'Institut Fourier
%D 2001
%P 109-130
%V 51
%N 1
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.1818
%R 10.5802/aif.1818
%G fr
%F AIF_2001__51_1_109_0
Serre, Denis. Sur la stabilité des couches limites de viscosité. Annales de l'Institut Fourier, Volume 51 (2001) no. 1, pp. 109-130. doi : 10.5802/aif.1818. https://aif.centre-mersenne.org/articles/10.5802/aif.1818/

[1] J. Alexander; R. Gardner; C. Jones A topological invariant arising in the stability analysis of travelling waves, J. Reine Angew. Math., Volume 410 (1990), pp. 167-212 | MR | Zbl

[2] S. Benzoni; D. Serre; K. Zumbrun Alternate Evans functions and viscous shock waves (A paraître dans SIAM J. Math. Anal.) | Zbl

[3] M. Bultelle; M. Grassin; D. Serre Unstable Godunov discrete profiles for steady shock waves, SIAM J. Num. Anal., Volume 35 (1998), pp. 2272-2297 | DOI | MR | Zbl

[4] R. Gardner; K. Zumbrun The gap lemma and geometric criteria for instability of viscous shock profiles, Comm. Pure & Appl. Math., Volume 51 (1998), pp. 797-855 | DOI | MR | Zbl

[5] M. Gisclon Étude des conditions aux limites pour un système strictement hyperbolique via l'approximation parabolique, J. Math. Pures & Appl., Volume 75 (1996), pp. 485-508 | MR | Zbl

[6] M. Gisclon; D. Serre Etude des conditions aux limites pour un système strictement hyperbolique via l'approximation parabolique, C. R. Acad. Sci. Paris, Série I, Volume 319 (1994), pp. 377-382 | MR | Zbl

[7] J. Goodman; A. Szepessy; K. Zumbrun A remark on the stability of viscous shock waves, SIAM J. Math. Anal., Volume 25 (1994), pp. 1463-1467 | DOI | MR | Zbl

[8] E. Grenier; O. Guès Boundary layers for viscous perturbations of noncharacteristic quasilinear hyperbolic problems, J. Diff. Equations, Volume 143 (1998), pp. 110-146 | DOI | MR | Zbl

[9] D. Henry Geometric theory of semilinear parabolic equations, LNM, 840, Springer-Verlag, Berlin, 1981 | MR | Zbl

[10] T. Kato Perturbation theory for linear operators, Grundlehren der mathematischen Wissenschaften, 112, Springer-Verlag, Berlin, 1966 | MR | Zbl

[11] Li Ta-Tsien; Yu Wen-Ci Boundary value problems for quasilinear hyperbolic systems, Math. Series, vol. V, Duke University, Durham, N. C, 1985 | MR | Zbl

[12] D. Serre Solutions globales (-<t<+) des systèmes paraboliques de lois de conservation, Ann. Inst. Fourier, Volume 48 (1998) no. 4, pp. 1069-1091 | DOI | Numdam | MR | Zbl

[13] D. Serre; M. Fey, R. Jeltsch eds Discrete shock profiles and their stability., Hyperbolic problems : theory, numerics, applications. Zurich 1998 (ISNM), Volume 130 (1999), pp. 843-854 | Zbl

[14] A. Szepessy; Zhouping Xin Nonlinear stability of viscous shock waves, Arch. Rat. Mach. Anal., Volume 122 (1993), pp. 53-103 | DOI | MR | Zbl

[15] Zhouping Xin Viscous boundary layers and their stability, J. of PDEs, Volume 11 (1998), pp. 97-124 | MR | Zbl

[16] K. Zumbrun; P. Howard Pointwise semigroup methods and stability of viscous shock waves, Indiana U. Math. J., Volume 47 (1998), pp. 741-871 | DOI | MR | Zbl

[17] K. Zumbrun; D. Serre Viscous and inviscid stability of multidimensional shock fronts, Indiana U. Math. J., Volume 48 (1999), pp. 937-992 | DOI | MR | Zbl

Cited by Sources: